New Mexico, 2018

Drought in New Mexico, December 1 to 31, 2018

December 1 to 31, 2018 · NWS ABQ · 23 events in 23 counties and zones

Moderate to severe drought conditions across portions of western and central New Mexico at the end of November 2018 improved only slightly through December 2018. Unfortunately, extreme to exceptional drought conditions also persisted over the northwestern half of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moderate to severe drought conditions across portions of western and central New Mexico at the end of November 2018 improved only slightly through December 2018. Unfortunately, extreme to exceptional drought conditions also persisted over the northwestern half of the state. Severe drought conditions remained at 36 percent of the state, of which around 20 percent was deemed extreme drought or worse. Exceptional drought remained at roughly 15 percent of New Mexico. Precipitation amounts for December 2018 ranged from around one half inch to two inches of parts of central and northern New Mexico. Several winter storm systems moved across the state and brought much needed snowfall to the region. Snow pack conditions continued to improve for the Sangre de Cristo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 10:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 30, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1027 PM MST Fri Nov 30 2018

.AVIATION...
06Z TAF CYCLE
Only a few light snow showers persist across northern and central
NM this evening. However, mountain obscurations will persist through
much of the overnight period. Brief MVFR cigs will be possible at
KGUP as well as across far NE NM where cigs may drop into the IFR
category. Strong westerly winds will continue overnight along and
east of the central mountain chain. Wind gusts will generally be in
the 30-35 kt range, but a few gusts may near 45kt. A decline in wind
speeds remains possible near or just before sunrise, but winds will
quickly ramp back up by late morning Saturday. W to NW winds of 25 to
30kts with gusts near 45 kts will be possible along and east of the
central mtn chain once again. Breezy to windy conditions are likely
across western NM as well, though speeds will not be as great as the
east. Another storm system will approach NM late Saturday night. Snow
will be possible Saturday night into Sunday across much of northern
and central NM with low visibility and mtn obscurations likely.

34

&&

.PREV DISCUSSION...333 PM MST Fri Nov 30 2018...
.SYNOPSIS...
Snow showers on the backside of a Pacific storm system will continue
over portions of central and especially northern New Mexico
overnight. Drier air will push into the state Saturday, ending the
showers and snow showers. Winds will continue to impact areas of the
state from the central mountain chain eastward through Saturday. By
Saturday night, another relatively cold Pacific storm system will
approach from the west with snow moving into western New Mexico
Saturday night and across the remainder of the area Sunday. Drier but
cold weather is forecast for early next week.

&&

.DISCUSSION...
Upper-level trough axis over eastern NM this afternoon. This feature
will continue to lift northeastward tonight. A trailing wave is
expected to keep mainly orographic snow showers going along west
facing slopes in the western and especially northern mountains
overnight. Snow showers continue to develop but tough to see keeping
the winter weather advisories past 5:00 pm MST.

Drier air moves in from the west Saturday, ahead of the next upper-
level trough on tap for Saturday night and Sunday. Most models agree
that a killer (~16C) mid-level baroclinic (temperature gradient)
zone sets up over/near I-40 Sunday. The exact location of this zone
will determine where the longer lived snow swath/band sets up during
the day Sunday. 12Z GFS develops the band along the I-40 corridor
from near Gallup east to ABQ and Clines Corners. 18Z GFS is a tad
farther south but consistent with developing this classic snow
making feature. Will hold off on any winter highlights for now but
Sunday is starting to look quite interesting for central and northern
NM where accumulating snow could become an issue for travel
along/near I-40 across the western two-thirds of the state.

Dry northwest flow aloft moves over for Monday but temperatures
remain cold, 10 to 20 degrees below average for the date. A slow
warming trend gets underway Tuesday and continues into Thursday. GFS
and ECMWF agree that the next storm system in the series will spread
rain and snow into western NM sometime on Thursday and across the
remainder of the forecast area Thursday night and Friday.

33

&&

.FIRE WEATHER...
As the storm system which brought rain and snow to western and
central New Mexico today passes to the east of the region tonight,
winds will be gusty overnight along and east of the central
mountains and in the middle Rio Grande Valley. Winds will gust to
between 20 and 25 mph in the Rio Grande Valley tonight and to
between 40 and 50 mph along and east of the central mountains.
Despite the increase in low level moisture after the storm, higher
winds tonight will mix drier air aloft with air near the surface
across these areas, and relative humidity recovery will only be fair
to good. Across the rest of the region, relative humidity recovery
will be very good to excellent.

Strong surface low pressure in eastern Kansas and strong winds aloft
Saturday will generate strong west winds east of the central
mountains with gusts ranging between 35 and 45 mph. Downsloping,
drying winds east of the central mountains will reduce afternoon
relative humidity to 20 to 30 percent in the eastern plains and
adjacent highlands. Afternoon relative humidity will be higher
across central and western New Mexico, where values will range from
30 to 40 percent in central New Mexico and 40 to 50 percent in
western New Mexico on Saturday. Ventilation rates Saturday will be
excellent east of the central mountains and fair to good to the
west.

A low pressure area will move southeastward from the Great Basin
late Saturday night and cross Colorado and northern New Mexico
Sunday and Sunday night. This storm system will being rain and snow
to western and central New Mexico Saturday night and to much of the
region Sunday and Sunday night. Precipitation will be mainly snow
north of I-40, and wetting amounts of precipitation are likely in
these areas. Afternoon relative humidity will be 30 to 40 percent
across the Middle Rio Grande Valley and the eastern plains Sunday,
and 40 to 60 percent across the rest of the area. Winds will be
breezy south of I-40 Sunday and generally light to the north.
Ventilation rates will be good to excellent south of I-40 on Sunday
and poor to fair to the north.

Cold, strong surface high pressure will move southeastward across
New Mexico from the central and northern Rockies Monday and Tuesday
with temperatures 10 to 20 degrees below normal. Winds will be light
Monday and Tuesday with ventilation rates poor on both days.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM MST Saturday for the following zones...
NMZ515-521-523-526-529-533>540.

&&
Hazardous weather outlook, Nov 30, 3:13 AM MST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MST Fri Nov 30 2018

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
313 AM MST Fri Nov 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A winter storm system will bring a band of snow to western New
Mexico this morning, impacting travel along the continental divide.
Several inches of snow accumulation atop the western high terrain
with light accumulations for surrounding lower elevations is likely
through the end of today. Strong west winds will also produce periods
of blowing snow at higher elevations of western and northern New
Mexico, reducing visibility. While wintry precipitation will be
limited to the western half of the state, eastern New Mexico will
also see strong west winds likely producing patchy blowing dust this
afternoon. Snow will become more tethered to the high terrain
tonight.

Travelers should take caution driving, with slick roads and temporarily
reduced visibility being the main hazards today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A secondary storm system will bring another round of snow to northern
New Mexico late Saturday night through Sunday. Roads may be slick and
hazardous across the high terrain. Temperatures will fall well below
normal for the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

In the hours before

Local storm report, Nov 30, 6:38 PM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
11/30/2018  M60 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ201801135

JLS
Local storm report, Nov 30, 6:48 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
648 PM MST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     SNOW             3 N FENCE LAKE          34.70N 108.67W
11/30/2018  E2.0 INCH        CIBOLA             NM   TRAINED SPOTTER

0647 PM     SNOW             13 E FENCE LAKE         34.64N 108.45W
11/30/2018  E2.0 INCH        CIBOLA             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201801136
EVENT NUMBER ABQ201801137

JLS
Local storm report, Nov 30, 7:07 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
707 PM MST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             6 WNW TERERRO           35.76N 105.78W
11/30/2018  E2.0 INCH        SANTA FE           NM   OTHER FEDERAL

            SANTA FE SNOTEL.

&&

EVENT NUMBER ABQ201801138

JLS

Event by event

23 drought. Local standard time, as filed.

Drought, West Central Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018 for areas around Gallup.

Drought, San Francisco River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from November continued through December 2018.

Drought, Northwest Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018.

Drought, Far Northwest Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018.

Drought, Chuska Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018.

Drought, Northwest Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018.

Drought, West Central Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from November continued through December 2018.

Drought, Southwest Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from November continued through December 2018.

Drought, West Central Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from November continued through December 2018.

Drought, San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018.

Drought, Jemez Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from November continued through December 2018.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018.

Drought, West Slopes of the Sangre de Cristo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Extreme to exceptional drought conditions from November continued through December 2018.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Extreme drought conditions from November continued through December 2018.

Drought, East Slopes of the Sangre de Cristo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Extreme to exceptional drought conditions from November continued through December 2018.

Drought, Upper Rio Grande Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018.

Drought, Lower Chama River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from November continued through December 2018.

Drought, Raton Ridge/Johnson Mesa

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from November continued through December 2018.

Drought, Far Northeast Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from November continued through December 2018.

Drought, Central Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions over northwest portions of the area from November continued through December 2018.

Drought, Estancia Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions over southern Santa Fe from November continued through December 2018.

Drought, Santa Fe Metro Area

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from November continued through December 2018.

Drought, Southwest Chaves County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

Severe drought conditions from November continued through December 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791379, 791380, 791381, 791382, 791383, 791384, 791385, 791386, 791387, 791388, 791389, 791390, 791391, 791392, 791393, 791394, 791395, 791396, 791397, 791398, 791399, 791400, 791401.